Heavy Rain, Grant
- When
- July 3, 8:15 PM CST to 9:15 PM CST
- Where
- Grant County, Fennimore
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 42.980, -90.650
Thunderstorms with locally heavy rain developed in the late afternoon of July 3 ahead of a cold front, then continued into the evening. Rainfall amounts totaled 1 to 3 inches, with a few locations approaching 4 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms with locally heavy rain developed in the late afternoon of July 3 ahead of a cold front, then continued into the evening. Rainfall amounts totaled 1 to 3 inches, with a few locations approaching 4 inches. Some communities experienced minor urban flooding, such as Fennimore (Grant County), where some streets were baracaded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 3, 1:40 PM CST, 6 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 240 PM CDT TUE JUL 3 2007 .SHORT TERM...TONIGHT THROUGH FRIDAY ATTENTION FOCUSED ON CONVECTIVE POTENTIAL TONIGHT...WITH SEVERE CHANCES...RAIN POTENTIAL THROUGH THURSDAY...THEN A REBUILDING RIDGE. AREA CURRENTLY UNDER TORNADO WATCH 477. ACTIVE CONVECTION BLOSSOMING OVER AREA PER RADAR AND SATELLITE IMAGERY. SURFACE OBSERVATIONS INDICATE HUMID AIR POURING IN...WITH DEWPOINTS INTO THE LOWER 70S OVER THE WESTERN HALF OF THE FORECAST AREA AT 18Z. 12Z 03JULY07 MODEL SOLUTIONS SOMEWHAT IN AGREEMENT IN THE INITIAL PERIODS...BUT DIFFER FROM THURSDAY ON. NAM APPEARS TO PUT A BIT TOO MUCH EMPHASIS ON TRAILING SHORT WAVE ENERGY BY THEN. GFS CLOSER TO OTHER MODELS IN KEEPING THIS ENERGY WEAKER AND FURTHER NORTH AND EAST. FOR THIS AFTERNOON/EVENING...AMPLE CAPE BEING BUILT IN WARM AND HUMID AIRMASS...WITH CONVECTION PERCOLATING ACROSS THE FORECAST AREA. COULD SEE SOME OF THESE STORMS INTENSIFY TO SEVERE LEVELS...WITH HAIL AND STRONG WINDS THE MAIN THREATS. HOWEVER...DESPITE WEAK 0-6 KM BULK SHEAR...THERE IS AMPLE LOWER LEVEL SHEAR FOR ROTATING STORMS AND THE POTENTIAL FOR SOME SPIN-UPS. HENCE THE TORNADO WATCH. THE MAIN VORTICITY CENTER DRIVING THIS LOOKS TO MOVE ACROSS THE FORECAST AREA BY MIDNIGHT...TAKING THE BEST CHANCE OF CONVECTION ALONG WITH IT. HOWEVER...WEAKER SHORT WAVE ENERGY TRAILING IT...WITH REMNANT BOUNDARIES...WILL HANG ONTO CHANCES THROUGH THE NIGHT. SURFACE FRONT AND MOST SIGNIFICANT OF THE SHORT WAVE ENERGY LOOKS TO BE SOUTH AND EAST OF THE AREA BY WEDNESDAY. HOWEVER...STILL ANOTHER WEAK SHORT WAVE TROUGH IN THE NORTHWEST FLOW EXPECTED TO DROP INTO WISCONSIN ON WED...WHICH COULD STILL RESULT IN RAIN...ESPECIALLY OVER THE SOUTHEAST. FRONT AND FORCING FAR ENOUGH SOUTH BY WEDNESDAY NIGHT TO PRECLUDE THE NEED FOR ANY POP. ONE LAST SHORT WAVE TROUGH LOOKS TO ROTATE INTO THE WESTERN GREAT LAKES REGION FOR THURSDAY. STILL SOME RESIDUAL MOISTURE LINGERING... AND WITH THE ADVECTION OF COOLER AIR ALOFT COMING IN WITH THE WAVE... SOME CONVECTION IS POSSIBLE...ESPECIALLY OVER THE EASTERN HALF OF THE FORECAST AREA. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT INITIALLY WITH RE- AMPLIFICATION OF THE WEST COAST UPPER RIDGE FOR THE LAST PART OF THE WEEK. BUT AS WE MOVE TOWARD SUNDAY...THE MODELS BEGIN TO DIVERGE AS THE RIDGE FLATTENS AGAIN IN RESPONSE TO SHORT WAVES MOVING THROUGH AND OVER IT. AS THIS FLATTENING OCCURS...A FRONTAL BOUNDARY WILL BEGIN TO SAG SOUTH TOWARD THE FORECAST AREA. HARD TO SAY JUST HOW FAST THIS WILL OCCUR...BUT AT THIS TIME...A MODEL BLEND WOULD SUGGEST THE FRONT WILL GET INTO CENTRAL MN BY MONDAY MORNING...BUT MAY TAKE ALL THE WAY UNTIL LATE TUESDAY TO GET THROUGH THE REGION. AS SUCH...WILL HAVE TO PLACE RAIN CHANCES IN THE FORECAST FROM SUNDAY THROUGH TUESDAY NIGHT. MW && .AVIATION... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO BE AROUND THE TAF SITES INTO THE EVENING HOURS. MVFR CEILINGS EXPECTED NEAR THE STORMS...BUT VISIBILITIES COULD BRIEFLY DROP TO IFR WITH SOME LOCALLY HEAVY DOWNPOURS. WIND GUSTS IN EXCESS OF 40 KNOTS AND HAIL WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. THE ACTIVITY IS EXPECTED TO DECREASE IN INTENSITY AND COVERAGE AFTER 01Z AS THE ACTIVITY SLIDES EAST AND SOUTHEAST AHEAD OF AN ADVANCING COLD FRONT. THE FRONT WILL SWITCH THE WINDS FROM THE SOUTHWEST AROUND TO THE NORTHWEST BUT SPEEDS EXPECTED TO REMAIN AROUND 10 KNOTS OR LESS. ONCE THE FRONT GOES THROUGH LOOK FOR VFR CONDITIONS TO RETURN. 04 && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 831 PM CDT TUE JUL 3 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-041100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 831 PM CDT TUE JUL 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS SHOULD CONTINUE INTO THE OVERNIGHT HOURS...ALTHOUGH THE STRONGEST STORMS ARE EXPECTED BEFORE MIDNIGHT. A FEW OF THE STORMS MAINLY ALONG AND SOUTH OF A LINE FROM AUSTIN MINNESOTA... TO LA CROSSE...TO MAUSTON WISCONSIN STILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL THROUGH MIDNIGHT. IN ADDITION...LOCALLY HEAVY RAIN IS EXPECTED THROUGH MIDNIGHT... ESPECIALLY IN THE SOUTHWEST CORNER OF WISCONSIN AND ADJACENT PART OF NORTHEAST IOWA. THIS INCLUDES SUCH AREAS AS RICHLAND CENTER... VIROQUA...BOSCOBEL WISCONSIN...AS WELL AS WAUKON IOWA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL LINGER INTO WEDNESDAY ACROSS MUCH OF THE AREA BEFORE THE FRONT CLEARS THE AREA. SEVERE WEATHER IS NOT EXPECTED...BUT DEADLY LIGHTNING WILL BE POSSIBLE WITH ANY THUNDERSTORM. A WEAK WEATHER SYSTEM ON THURSDAY MAY BRING A SMALL THUNDERSTORM THREAT AGAIN TO THE AREA...BUT THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS...WITH LIGHTNING THE MAIN THREAT. THE NEXT CHANCE FOR THUNDERSTORMS WILL DEVELOP AS A HOT AND HUMID AIRMASS OVERSPREADS THE AREA FOR THE WEEKEND...WITH THUNDERSTORM CHANCES INCREASING AS A FRONT INTERACTS WITH THIS AIRMASS ON SUNDAY. HEAT INDICES THIS WEEKEND MAY BECOME ELEVATED IF PROJECTED TEMPERATURE AND HUMIDITY FORECASTS VERIFY. STAY TUNED FOR FURTHER REFINEMENT ON THE WEEKEND FORECAST IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... LOCALIZED SPOTTER ACTIVATION MAY STILL BE NECESSARY UNTIL MIDNIGHT MAINLY SOUTH OF A LINE FROM AUSTIN MINNESOTA...TO LA CROSSE TO MAUSTON WISCONSIN. RAINFALL REPORTS WOULD BE GREATLY APPRECIATED... ALONG WITH ANY REPORTS OF FLOODING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
752 PM CDT TUE JUL 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 1 NW VALLEY 43.66N 90.55W
07/03/2007 VERNON WI PUBLIC
6 INCH TREE LIMBS DOWN ALONG COUNTY HWY P
&&
DAVISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
820 PM CDT TUE JUL 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG ITHACA 43.35N 90.28W
07/03/2007 RICHLAND WI EMERGENCY MNGR
LARGE TREES DOWN AND SHED MOVED OFF FOUNDATION AT ITHACA
SCHOOL. ALSO BARN BLOWN DOWN ON HWY 58 NEAR ITHACA.
&&
BROOKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
825 PM CDT TUE JUL 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM DOWNBURST 2 NW DOUGLAS 44.14N 92.60W
07/03/2007 OLMSTED MN TRAINED SPOTTER
SPOTTERS REPORT AN AREA 1.5 MILES LONG AND A 0.5 MILES
WIDE HAD THE CORN FLATTENED.
&&
MWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
836 PM CDT TUE JUL 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 3 SW RENO 43.57N 91.32W
07/03/2007 E50 MPH HOUSTON MN TRAINED SPOTTER
BRIEF POWER OUTAGES AND VERY HEAVY RAIN.
&&
SHEAPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
846 PM CDT TUE JUL 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL SPARTA 43.94N 90.81W
07/03/2007 E0.25 INCH MONROE WI TRAINED SPOTTER
WIND GUSTS TO 45 MPH HAVE ALSO BEEN REPORTED OVER THE
PAST 5 MINUTES AROUND SPARTA.
0600 PM TSTM WND DMG 1 NW VALLEY 43.66N 90.55W
07/03/2007 VERNON WI PUBLIC
6 INCH TREE LIMBS DOWN ALONG COUNTY HWY P
0645 PM DOWNBURST 2 NW DOUGLAS 44.14N 92.60W
07/03/2007 OLMSTED MN TRAINED SPOTTER
SPOTTERS REPORT AN AREA 1.5 MILES LONG AND A 0.5 MILES
WIDE HAD THE CORN FLATTENED.
0647 PM TSTM WND GST 4 N BYRON 44.09N 92.65W
07/03/2007 E58.00 MPH OLMSTED MN PUBLIC
0650 PM TSTM WND DMG ITHACA 43.35N 90.28W
07/03/2007 RICHLAND WI EMERGENCY MNGR
LARGE TREES DOWN AND SHED MOVED OFF FOUNDATION AT ITHACA
SCHOOL. ALSO BARN BLOWN DOWN ON HWY 58 NEAR ITHACA.
0705 PM TSTM WND DMG 2 S LOYD 43.39N 90.25W
07/03/2007 RICHLAND WI AMATEUR RADIO
16 TO 20 INCH TREES BLOWN DOWN ALONG HIGHWAY 58. SOME
FLOODING ALSO REPORTED IN THE AREA.
0725 PM HAIL SENECA 43.27N 90.97W
07/03/2007 E1.75 INCH CRAWFORD WI AMATEUR RADIO
0725 PM TSTM WND DMG AUSTIN 43.67N 92.97W
07/03/2007 MOWER MN LAW ENFORCEMENT
TREES AND POWER LINES WERE BLOWN DOWN IN THE CITY.
0728 PM TSTM WND DMG AUSTIN 43.67N 92.97W
07/03/2007 MOWER MN LAW ENFORCEMENT
LARGE TREES AND POWERLINES DOWN IN NW SIDE OF CITY
0730 PM TSTM WND GST GRAND MEADOW 43.71N 92.57W
07/03/2007 M59.00 MPH MOWER MN CO-OP OBSERVER
0835 PM TSTM WND GST 3 SW RENO 43.57N 91.32W
07/03/2007 E50.00 MPH HOUSTON MN TRAINED SPOTTER
BRIEF POWER OUTAGES AND VERY HEAVY RAIN.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
851 PM CDT TUE JUL 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST SENECA 43.27N 90.97W
07/03/2007 E60 MPH CRAWFORD WI LAW ENFORCEMENT
&&
BROOKSThe national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31691.